Follow
Share

My mother became ideal 4 1/2 years ago after my father died. He had in home 24/7 care for almost two years. Had hospice for nearly 2 years. My mother hated having aides in the house, although they did help her too. When he died she asked to live by herself, and she was quite successful for 4 1/2 years, with lots of help from four children spouses and grandkids. She became delightful pleasant and grateful. She recently fell broke her hip, and was in rehab 5 weeks with Tylenol only for pain. We were guided to not give her stronger medicine due to her dementia, which presents as mostly short term memory loss. We moved her to AL. Well she forgets she broke her hip, and her Tylenol rx never got to the AL. She was in extreme pain, and we got her Tramodol to help her. As it turns out it is her arthritic knee that is a major source of pain and she will get a cortisone shot. Her pain is going away, with the tramodol. Do we stop it in hopes that she will return to the pleasant person she was? Her new disposition resembles the woman that raised us. Any thoughts would be appreciated.

I am an 80 year old female with a planned right hip replacement about ten years ago and agree it is painful for a few weeks but after that pain should not be a problem. My second hip fracture 2 yrs ago from osteoporosis and of course It caused me to fall. I elected a full replacement and went to rehab (shudder), it infected so back to the hosp and it was opened up again and cleaned out and with IV antibiotics - at home everything was fine.

I did not feel the pain was as bad the second hip but I did use narcotic, Vocodin in my case. Despite being geriatric with no history of dementia I tolerated everything just fine and now just take a couple of Tylenol for all my other aches and pains.

TNtechie's comfort care sounds the best solution, but it is very important with every patient to use just enough pain meds to keep them comfortable. The elderly seem to tend not to need as large dose as those younger but never let the pain get so bad that your loved one is in agony because it takes bigger doses to control pain that is out of control
Helpful Answer (2)
Reply to Veronica91
Report
judyberryman Mar 30, 2019
Thank you very much for taking the time to respond. She is now just using Tylenol, and has not mentioned any pain in three days! Glad you healed from that infection.
(0)
Report
Tramadol is not good for the elderly. It caused hallucinations in my Mom. You can request the AL to ask the Dr. for a script for OTC meds. Saying to give them when needed.
Helpful Answer (1)
Reply to JoAnn29
Report

Good luck, miserable is hard to be around. Thank you for your answer! I share all this info with my siblings.
Helpful Answer (0)
Reply to judyberryman
Report

My 89 yr. old mom is in rehab now for a broken hip. She tripped and fell ( without her walker). She has severe osteoporosis, compression fractures in her back and PMR (polymyelgia rheumatica.....treated with low dose prednisone). Before her fall she was taking 50mg. Tramadol twice daily with mid day Tylenol and 25 mg tramadol as needed when she wakes during the night to use the commode. This has kept her relatively pain free, and hopefully when she returns home the same regime will to continue to work. She seems to tolerate this well in spite of her dementia. My only concern is at some point this dose will have to be bumped up over time and I’m not sure how this will affect her mental state. I would expect her use of Tramadol is a long term solution, but so far so good. That said we are amazed of the transformation in her personality since in rehab.....we have been told at the facility she is sweet and a joy. At home she is demanding and miserable to be around. She is not happy where she is and wants to come home....so my guess she is being agreeable as possible. Go figure.
Helpful Answer (1)
Reply to Abby2018
Report

All opiates have an addiction potential and can increase cognitive problems and impact balance; so their use should be as limited as possible with the elderly. I try to use buffered aspirin, gel packs and heating pads during the day when my parents were moving around. Their pain was mostly following therapy sessions so I often tucked them into a recliner with a snack and a small dose of medication. A cold gel pack with a washcloth folded at least double to keep it directly off the skin would reduce swelling and pain better than opiates, particularly when paired with aspirin which also reduces swelling. If they remained in pain, then they got the narcotic as needed but we tried to make it a one time dose to limit the side effects.
Helpful Answer (2)
Reply to TNtechie
Report
Vivian711 Mar 18, 2019
I am a 66 year old female, caring for my partner. I had a hip replacement two years ago and my heart goes out to these dementia sufferers for their inability to use stronger painkillers after this surgery. Hip replacement is extremely panful for a very long time.
Blessings.
(2)
Report
See 2 more replies

Ask a Question

Subscribe to
Our Newsletter